Q:

What are the side effects of electric shock therapy?

A:

Quick Answer

According to Harvard University, one of the side effects of electric shock therapy, or electroconvulsive shock therapy (ECT), is memory loss. Memory typically returns to most patients within a few weeks after treatment but not always or completely.

 Know More

Full Answer

Another side effect of ECT includes adverse reactions to the anesthesia and neuromuscular blocking agents that are used in the procedure. Alterations in blood pressure are not uncommon, and both increased and decreased blood pressure can occur. Cardiovascular risks are rare but can be potentially severe with the most common side effect being the onset of an irregular heartbeat or ischemia, according to PsychCentral — the Internet’s largest mental health social network.

Learn more about Medical Ranges & Levels

Related Questions

  • Q:

    Do magnetic bracelets have side effects?

    A:

    Magnetic bracelets used for magnet therapy may have some side effects that include dizziness, nausea, heavy menstrual periods or diarrhea, notes WebMD. While these are some side effects mentioned by people undergoing magnet therapy, there isn't enough evidence to suggest these side effects are directly related to the use of magnets or wearing a magnetic bracelet.

    Full Answer >
    Filed Under:
  • Q:

    What are the negative effects of aspartame?

    A:

    Negative side effects of aspartame potentially include headaches, joint pain, anxiety attacks, memory loss, vertigo, seizures, weight loss, nausea, numbness, fatigue, depression and muscle spasms. Some other side effects that can arise include irritability, insomnia, vision problems, hearing loss, heart palpitations, loss of taste and tinnitus (ringing in the ears).

    Full Answer >
    Filed Under:
  • Q:

    What are side effects of having a high thyroid count?

    A:

    Side effects associated with a high thyroid count, or hyperthyroidism, include behavioral transformations, systemic reactions and changes in appearance, according to WebMD. For example, people with this condition often become anxious, nervous or short-tempered. Getting a good night's sleep becomes problematic.

    Full Answer >
  • Q:

    What are some Myoplex side effects?

    A:

    Registered dietitian and certified personal trainer Erin Palinski explains to Consumer Reports that consuming excess protein, such as with protein supplements like Myoplex, may cause diarrhea and other side effects. Excessive protein intake over the long term may also cause calcium excretion from the bones, which increases the risk of osteoporosis.

    Full Answer >
    Filed Under:

Explore